MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS29A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/09/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported by an edwards lifesciences field clinical specialist, during implant of a 29mm sapien 3 valve in the aortic position, the 29mm commander delivery system balloon burst upon complete or near-complete deployment.No additional volume was added to the delivery system balloon prior to inflation.Significant sinotubular junction calcium and annular calcium was noted on the ct report.There was difficulty withdrawing the delivery system balloon into the tip of the 16fr esheath+.The balloon was carefully pulled into the sheath, and the entire system was removed.It was observed that the sheath had been damaged during the withdrawal of the delivery system.Images provided of the device show sheath liner delamination.Angiogram of iliac system taken revealed intact vessel.The access site was perclosed in normal fashion and patient left or in stable condition.The physicians are confident the failure was due to patient anatomy.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information based on the engineer evaluation.The following sections of this report have been updated: corrected h6 component code, additional codes added to h6 type of investigation, corrected h6 investigation findings, corrected h6 investigation conclusions, and updated h10.The event reported is anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Per the technical summary: the ifu, current risk mitigations including design and manufacturing controls, and training manuals have been reviewed, and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Review of the device images revealed a full circumferential radial balloon burst and multiple kinks on the guidewire lumen or balloon spring.The distal balloon assembly and flex tip were not withdrawn into the delaminated sheath liner.Imagery of the patient's anatomy revealed calcification present in the valve landing zone.Through extensive complaint investigations, balloon burst events during valve deployment have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to calcification in the landing zone or over-inflation of the balloon.The reported delivery system balloon burst was confirmed.Available information suggests that patient factors (calcification) likely contributed to the event as imagery revealed the presence of calcification n the landing zone.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key21280011
Report Number2015691-2025-00606
Device Sequence Number18100621
Product Code NPT
UDI-Device Identifier00690103193961
UDI-Public(01)00690103193961(17)260805(10)65956441
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/05/2026
Device Model Number9600LDS29A
Device Lot Number65956441
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2025
Supplement Date Received by Manufacturer02/27/2025
Initial Report FDA Received Date01/30/2025
Supplement Report FDA Received Date03/04/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age82 YR
Patient SexMale
Patient Weight88 KG